Minnesota, 2019

Hail and Damaging Winds in Minnesota, June 30, 2019

June 30, 2019 · NWS MPX · 7 events in 5 counties and zones

During the late evening of Sunday, June 30th, several storms merged in west central Minnesota and developed a bow echo segment in Redwood, and Renville Counties. As the storms merged, the bow echo surged eastward causing wind damage and a few severe wind gusts as it moved from near Redwood Falls, and Olivia, eastward toward the southern part of the Twin Cities metro area before decaying in west…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

During the late evening of Sunday, June 30th, several storms merged in west central Minnesota and developed a bow echo segment in Redwood, and Renville Counties. As the storms merged, the bow echo surged eastward causing wind damage and a few severe wind gusts as it moved from near Redwood Falls, and Olivia, eastward toward the southern part of the Twin Cities metro area before decaying in west central Wisconsin. There was a measured wind gust of 53 mph at the Olivia airport in Renville County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 30, 5:49 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 30, 5:49 PM CST, 1 hour 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
649 PM CDT Sun Jun 30 2019

.SHORT TERM...(This evening through Monday night)
Issued at 247 PM CDT Sun Jun 30 2019

The convective complex of showers and thunderstorms stabilized at
least the central/eastern portion of the forecast area, but will
be keeping a close eye on storms that develop over west/south
central MN this afternoon and evening given the high instability
that remains there.

Tonight we expect a more concentrated area of storms to move into
west/central MN from South Dakota, as a mid-level shortwave
intersects the quasi-stationary frontal boundary. The primary
threat will transition to heavy rain as strong low-level moisture
transport noses into the area and storms potentially train along
the boundary. Given precipitable water values and progged QPF, it
appears that a 2-4 inch band of rain is possible somewhere in
central MN. However, at this point do not have enough confidence
on where that would setup so have held off on a flash/flood watch
for now.

On Monday shower and thunderstorm chances will continue with the
stalled front over southern MN and continued ripples passing the
westerly mid-level flow regime. The threat for strong/severe
storms will still exist from southern MN into west central WI,
particularly with afternoon/evening destabilization in the warm
sector.

.LONG TERM...(Tuesday through Sunday)
Issued at 247 PM CDT Sun Jun 30 2019

Few changes were made in the long term forecast period. On
Tuesday, the front finally shifts south into Iowa as a weak cold
front pushes south from Canada. Shower and thunderstorms would be
more scattered in nature, but can't be ruled out given the
continued presence of weak mid-level impulses.

Wednesday through Friday could end up being active with showers
and thunderstorms, given progs of another frontal passage and
several shortwaves. Spatial/temporal confidence is low, however.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 649 PM CDT Sun Jun 30 2019

Clusters of showers and thunderstorms are ongoing across South
Dakota and northeastern Iowa. The activity to the west will build
eastward this evening and overnight, setting up the risk for
heavy rainfall and thunderstorm redevelopment for all the TAF
sites, but especially near RWF-MSP-RNH-EAU. A break is expected
later Monday morning, but additional storms will develop again
Monday afternoon.

KMSP...Not much to be concerned about this evening, but overnight
the thunder threat will increase near or after 08Z. Should see a
break for most of Monday, but storms may return by mid afternoon.

/OUTLOOK FOR KMSP/
Tue-Thu...VFR. Chc MVFR/TSRA. Winds LGT and VRB.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...LS
LONG TERM...LS
AVIATION...BORGHOFF
Hazardous weather outlook, Jun 30, 3:13 PM CST, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
413 PM CDT Sun Jun 30 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
012115-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
413 PM CDT Sun Jun 30 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight

There is a Slight Risk for severe thunderstorms. Damaging winds
will be the main hazard. In addition, some thunderstorms may
produce heavy rain which could produce localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periods of thunderstorms are expected for much of next week with
some severe weather possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this evening.

In the hours before

Special weather statement, Jun 30, 1:11 PM CST, 5 hours 49 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
211 PM CDT Sun Jun 30 2019

MNZ084-085-301945-
Steele-Waseca-
211 PM CDT Sun Jun 30 2019

...A STRONG THUNDERSTORM WILL AFFECT STEELE AND SOUTHERN WASECA
COUNTIES...

At 211 PM CDT, a strong thunderstorm was located near New Richland,
or 15 miles southwest of Owatonna, moving east at 35 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Owatonna, Blooming Prairie, New Richland, Ellendale, Waldorf, Otisco,
Lemond, Hope, Steele Center and Bixby.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4388 9377 4389 9377 4405 9349 4410 9305
      4385 9305 4384 9324
TIME...MOT...LOC 1911Z 275DEG 32KT 4397 9349

BORGHOFF
Local storm report, Jun 30, 3:06 PM CST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
406 PM CDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             MANCHESTER              43.72N 93.45W
06/30/2019  U1.00 INCH       FREEBORN           MN   BROADCAST MEDIA

            TIME ESTIMATED FROM RADAR.

&&

CEO

The radar

The Minneapolis radar (KMPX), 149 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Yellow Medicine

When
June 30, 7:00 PM CST
Where
Yellow Medicine County, Echo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.620, -95.420

Thunderstorm Wind, McLeod

When
June 30, 10:30 PM CST
Where
McLeod County, Glencoe
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
44.770, -94.150

Numerous trees were blown down on houses and vehicles, along with power lines in Glencoe.

Thunderstorm Wind, Sibley

When
June 30, 10:33 PM CST
Where
Sibley County, 0.69 mi N of Arlington
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.610, -94.080

In the city of Arlington, a large tree blew down on power lines on Meadowbrook Lane.

Thunderstorm Wind, McLeod

When
June 30, 10:38 PM CST
Where
McLeod County, 0.49 mi E of Lester Prairie
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
44.880, -94.040

A large two foot diameter tree was blown down in Lester Prairie.

Thunderstorm Wind, Carver

When
June 30, 10:45 PM CST
Where
Carver County, 0.85 mi NE of Norwood Young America
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
44.780, -93.920

A large tree blew down on a vehicle in the city of Norwood/Young America.

Thunderstorm Wind, Carver

When
June 30, 10:55 PM CST
Where
Carver County, 0.49 mi E of East Union
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
44.720, -93.670

Several trees were blown down over County Road 50 near East Union.

Thunderstorm Wind, Scott

When
June 30, 11:01 PM CST
Where
Scott County, 0.72 mi S of Jordan
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.660, -93.630

In the city of Jordan, a tree and several large tree branches blew down in Lagoon Park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822786, 822778, 822779, 822780, 822781, 822782, 823157.